Treatments

Treatment #3

They say third times the charm, right? Well, I really hope so.

Yesterday I was finally able to see my doctor and nurse practitioner to discuss my upcoming future. After reviewing symptoms I was having on my Cortiment and Imuran treatment, it was decided this still wasn’t working. Symptoms included:

  1. Complete loss of appetite due to being very nauseous almost 24/7
  2. Nausea and sometimes vomiting immediately after meals
  3. Super gasy on both ends
  4. More painful poop attacks
  5. Intense pains in my lower abdomen area, which was identified most likely being my ulcers
  6. A minimum of 13 bowel movements a day, almost always accompanied by blood
  7. Constant dry mouth and feeling dehydrated
  8. Extreme energy changes. One minute I felt like I could run a marathon to the next being a narcoleptic and falling asleep anywhere
  9. Sickly body sore again, just less often
  10. Terrible body temperature regulation. I either cannot get warm for the life of me, or am sweating profusely

The biggest problem was the nausea. I could not fight if off and no amount of drugs to help with it was able to help me. Nothing is more terrifying than having a poop attack and being unsure if you are also going to puke at the same time. Plus I hate puking. Every time I puke I cry- it’s this weird emotional reflex.

What was more troubling to my doctors was the fact that I had stopped Imuran for 3 days, enough for it to be out of my system, and yet I was still so nauseous. Yesterday morning all day I couldn’t stop burping/almost puking in my mouth.

Imuran just didn’t seem to be cutting it and my doctor’s fear was that it wasn’t working fast enough and at the rate my body was going I was going to end up being hospitalized for complications if I didn’t get it under control.

After careful discussion and looking at my last lab results it was decided that my case was now considered serious enough to justify using more extreme drug options. The options we were all hoping to avoid.

So at the moment I am currently on Prednisone (5mg), where for 2 weeks I take 8 tablets a day, then 7 tablets a day for 1 week, 6 tablets for 1 week, 5 tablets, for 1 week, ect. until I am weened off of them and only taking 0.5 tablets my last week. All together I will be on them for 13 weeks. This is in hopes to get my body into remission or semi-remission; basically strong enough so that I can start with biologics.

That’s right, I went from hoping to avoid biologics like Humaira and Remicade, to now needing them. Don’t worry, I already cried about this (no surprise) and have accepted that unfortunately this is just how it has to be.

Luckily I am not starting biologics right away. There is a process apparently.

  1. I have to get my body to a better functioning level so it is strong enough to fight off potential illnesses I may get while on my biologics
  2. I have to have all my immunizations up to date and should be at healthy levels for white blood cells, red blood cells, iron levels, and anything else.
  3. It needs to be discussed what will be the best option for me. Humira would be self-injections 4 times a week for 4 weeks then reduced to once a week and then hopefully bi-weekly to monthly OR Remicade would be going into the hospital and getting it done through an IV. By the 8 week period both drugs show very similar healing effects, but generally Remicade is shown to have faster effects because you are taking much larger dosages at once.

So here we are friends. I had an emotional moment at the doctors office because I had heard so many iffy things about Prednisone and was really hoping to avoid it, but at this rate I’m just desperate to get better.

I’m not even really emotional over the medication itself. Like I mentioned last post, I’m more emotional because it all progressed so fast. I went from being not deemed sick enough to see a doctor to now being told I’m serious enough to justify using these medications and that if I don’t get it under control now, I will see more serious complications that could hospitalize me. And this has been in less than 2 months!

It’s just a whirl wind and I’m still trying to get my feet on the ground and learn to accept this. I find it’s so hard not to compare back to how I was months ago before I was sick. It’s hard to believe that really was only months ago, and not a lifetime ago. My new mindset is to compare myself day by day.

Like today for instance: it’s my first day taking Prednisone and I am actually feeling better compared to yesterday. No longer nauseous and I have actually been eating (hooray, because my milestone for eating was being cheered on for getting through half my food) AND I have had already way less bowel movements. But its literally only been hours and I’m not sure if its because I’m still feeling the “Prednisone high”. They tell you, you feel euphoric and to be honest I don’t know what that means. But if it means feeling a little airy in my head (not the same as light headed) and just feeling really in-tune to things, like having this immense concentration on whatever I’m doing, then yes I’m euphoric. I’m interested in knowing what happens when you come down from this. You do come down from this, right? I feel a little wired and I know they mention insomnia as a side effect, but come on I like my sleep, what little I already get of it.

20170228_111151.jpg

I was also told to be aware that I will gain weight and will have to watch my food intake. I think my parents silently rejoiced over this side effect, because coming from a European family, being 90 pounds is just not acceptable. My father literally could not grasp the fact that I just couldn’t eat because I was so nauseous. His thoughts were that eating always makes you feel better. And I will probably get the chipmunk moonface! I’m hoping to avoid the acne though, I have worked so hard on my skin! Also I suck at covering up one pimple, nevermind acne. Finally, there is the emotional outburst. This was a very serious discussion that went as followed:

Doctor: Now Brittany, I need you to really listen carefully to what I’m about to say next

Me: *inner thoughts were that I could develop cancer or a brain tumor if I don’t watch myself. My breathing probably noticeably increased at this point*

Doctor: You are going to experience emotional outbursts. You will cry for no reason, yell for no reason, get mad for no reason, and when this happens I want to you remember my voice telling you that this is okay and normal. It’s just the medication

Me: Good thing I’ve already mastered public crying then.

Sorry friends if you catch me at a bad time. Don’t be alarmed, I will just be a crazy emotional person thanks to my combo of birth control and Prednisone apparently.

But I’ll keep you posted on that and I would love to know people’s experiences on Prednisone, Humira, or Remicade!

Taa taa for now!

Bee.

2 thoughts on “Treatment #3

  1. I’ve been on 40mg prednisone a day since being discharged from hospital in mid-January, but my gastroenterologist is tapering me off over the next few weeks, by reducing the dose by 5mg a week. Today is my first day on 35mg. I am also on 4g of Pentasa (mesalazine) a day.

    Insomnia has definitely been an issue for me. My skin is also far thinner than normal, and I am almost constantly hungry. I have gained some weight (pancolitis caused me to lose about 10kg before treatment began), but I am hoping I don’t gain too much. And yes, I tend to get far more emotional than I usually do.

    In my case, I think the positive effects outweigh the negative. My bleeding has just about stopped, I am not in constant pain, my bowel movements have gone from a peak of 20 a day to 1-3 a day, and I am producing semi-loose stool rather than just liquid and blood. I am also starting to return to a normal diet after being on a low residue diet under instruction from the hospital’s clinical dietician.

    I will be glad to be off the prednisone, though. I am hoping the Pentasa will be sufficient to manage this awful disease.

    Like

    1. Thank you so much for this response. It’s so much so insightful to talk to other people and hear their actual experiences versus what doctors just tell you, especially because it is different for everyone. I’m really happy to hear you’ll be tapering off of it and I hope your next step in your plan really helps you out. I’ve already noticed a decrease in my bowel movements during the day but I find right now I’m having all of them overnight even tho it’s only been day 2! I’m anxious to see what happens in my future but your comment makes me hopeful that this will be a good step for me !

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s